Washington, 2020

Winter Storm and Heavy Snow in Washington, February 4 to 5, 2020

February 4 to 5, 2020 · NWS OTX · 15 events in 4 counties and zones

During the day of February 4th light snow developed along a stationary front laying west to east across central Washington and into the Idaho Panhandle. This first wave of moisture brought with generally light snow accumulations, but this snow melted and subsequently froze on roadways causing multiple collisions along interstate 90 including a fatal crash near Ritzville.

Where it happened

Every event with a place to put it; 15 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

During the day of February 4th light snow developed along a stationary front laying west to east across central Washington and into the Idaho Panhandle. This first wave of moisture brought with generally light snow accumulations, but this snow melted and subsequently froze on roadways causing multiple collisions along interstate 90 including a fatal crash near Ritzville.

A second wave of deeper moisture enhanced along this boundary during the evening and overnight hours and brought heavy accumulations to much of the Columbia Basin and the Palouse of eastern Washington by the morning of February 5th when accumulating snow snow began to taper off. Snow accumulations of 4 to 6 inches were common near and along this stationary front, with lighter but still significant accumulations of 2 to 4 inches noted across northern Washington and the Cascades east slopes.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at Feb 4, 10:04 AM PST, 1 hour 56 minutes earlier.

Area forecast discussion, Feb 4, 10:04 AM PST, 1 hour 56 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
1004 AM PST Tue Feb 4 2020

.SYNOPSIS...
Winter weather will return to the Inland Northwest with snow starting
late this afternoon and continuing into Wednesday. Temperatures
will warm before the next system arrives on Saturday with more
snow for the Cascades as well as the northern and eastern
mountains, and rain elsewhere.

&&

.DISCUSSION...
Rest of today...Satellite shows the deep feed of Pacific moisture
rounding the top of a shallow but broad offshore ridge and
beginning to dive into the inland northwest this morning. The
morning balloon sounding at Spokane indicates a large layer of dry
air underneath the moistening high levels that will need to be
overcome before snow can begin in any appreciable manner at the
surface today. Thus today looks like a slow moistening process
with gradually thickening and lowering cloud bases...also
inhibiting the sun from any appreciable warming today priming the
air mass for almost certainly snow everywhere precipitation occurs
tonight. Expect some really light snow to begin sometime in the
late afternoon or early evening with minimal impacts for the
evening commute outside of the Cascades where light accumulating
snow will begin this afternoon. Once snow begins...expect a long
run of slow accumulation through the night everywhere except the
precipitation shadowed areas in the lee of the Cascades and deep
basin. forecast for today has been updated to reflect this trend.
The only change to the current raft of highlights will be to
upgrade the Winter Storm Watch for the Camas Prairie area to a
Winter Weather Advisory for tonight through tomorrow. /Fugazzi

&&

.AVIATION...
18Z TAFS: A winter storm will move into the area from the
northwest today. KEAT and KMWH will largely be shadowed by this
type of storm. KMWH could see some MVFR cigs tonight. Conditions
at KGEG/KSFF/KCOE/KPUW/KLWS will start to lower late this
afternoon/evening with IFR snow from midnight until midday
Wednesday. MJF

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        31  27  37  33  41  33 /  20  70  90  10  50  30
Coeur d'Alene  30  28  37  34  41  33 /  20  70  90  50  60  60
Pullman        30  27  40  38  45  36 /  20  80 100  70  60  60
Lewiston       35  33  45  42  52  42 /  20  60 100  70  50  60
Colville       29  24  35  27  40  28 /  20  60  90  10  40  40
Sandpoint      30  26  34  32  38  31 /  20  70  90  50  60  60
Kellogg        29  25  37  34  40  33 /  20  80  90  90  70  80
Moses Lake     34  29  43  35  50  35 /  30  40  10   0  30  20
Wenatchee      31  27  42  35  47  35 /  30  10  10  10  60  50
Omak           28  25  35  32  41  30 /  30  40  10  10  50  50

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...Winter Weather Advisory from 4 PM this afternoon to noon PST
     Wednesday for Northern Panhandle.

     Winter Weather Advisory from 6 PM this evening to 6 PM PST
     Wednesday for Lewis and Southern Nez Perce Counties.

     Winter Weather Advisory from 7 PM this evening to 10 AM PST
     Wednesday for Lewiston Area.

     Winter Storm Warning from 4 PM this afternoon to noon PST
     Wednesday for Coeur d'Alene Area-Idaho Palouse.

     Winter Storm Warning from 4 PM this afternoon to 6 PM PST
     Wednesday for Central Panhandle Mountains.

WA...Winter Weather Advisory from 4 PM this afternoon to 4 PM PST
     Wednesday for the cascade crest including highway 2 between
     coles corner and stevens pass for East Slopes Northern
     Cascades.

     Winter Weather Advisory from 4 PM this afternoon to noon PST
     Wednesday for Northeast Mountains.

     Winter Weather Advisory from 7 PM this evening to 10 AM PST
     Wednesday for Lower Garfield and Asotin Counties.

     Winter Storm Warning from 4 PM this afternoon to noon PST
     Wednesday for Washington Palouse.

     Winter Weather Advisory from 4 PM this afternoon to noon PST
     Wednesday for Spokane Area.

     Winter Storm Warning from 4 PM this afternoon to 4 PM PST
     Wednesday for Northeast Blue Mountains.

&&
Hazardous weather outlook, Feb 4, 4:29 AM PST, 7 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Spokane WA
429 AM PST Tue Feb 4 2020

WAZ034-041-043-044-051500-
Moses Lake Area-Wenatchee Area-Okanogan Valley-Waterville Plateau-
429 AM PST Tue Feb 4 2020

This Hazardous Weather Outlook is for portions of Central
Washington...East Central Washington and North Central
Washington.

.DAY ONE...TODAY AND TONIGHT

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

No hazardous weather is expected at this time.

IDZ002-003-026-027-WAZ031>033-035-036-051500-
Coeur d'Alene Area-Idaho Palouse-Lewiston Area-
Lewis and Southern Nez Perce Counties-Northeast Blue Mountains-
Lower Garfield and Asotin Counties-Washington Palouse-
Upper Columbia Basin-Spokane Area-
429 AM PST Tue Feb 4 2020

This Hazardous Weather Outlook is for portions of North Idaho...
North Central Idaho...East Central Washington...Northeast
Washington and Southeast Washington.

.DAY ONE...TODAY AND TONIGHT

Light to moderate snow will develop this afternoon and continue
overnight.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

Several inches of snow will bring the potential for a treacherous
Wednesday morning commute. Be prepared for slow travel and leave
extra time to arrive at your destination.

WAZ042-051500-
East Slopes Northern Cascades-
429 AM PST Tue Feb 4 2020

This Hazardous Weather Outlook is for portions of North Central
Washington.

.DAY ONE...TODAY AND TONIGHT

Snow will develop this afternoon and continue overnight.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

Moderate to heavy snow will impact Stevens Pass, with light snow
on Blewett and Loup Loup passes into Wednesday. Motorists
planning to travel across the passes should be prepared for wintry
travel and possible delays. Light snow accumulations will be
found away from the crest and could lead to slick conditions
during the Wednesday morning commute.

IDZ001-004-WAZ037-038-051500-
Northern Panhandle-Central Panhandle Mountains-
Northeast Mountains-Okanogan Highlands-
429 AM PST Tue Feb 4 2020

This Hazardous Weather Outlook is for portions of North Idaho...
North Central Washington and Northeast Washington.

.DAY ONE...TODAY AND TONIGHT

Light to moderate snow will develop this afternoon and continue
overnight.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

Several inches of snow will bring the potential for a treacherous
Wednesday morning commute. Be prepared for slow travel and leave
extra time to arrive at your destination. Additional light snow is
possible Thursday night and Saturday.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

13 heavy snow, 1 winter storm, 1 winter weather. Local standard time, as filed.

Winter Storm, Upper Columbia Basin

When
February 4, 12:00 PM PST to 5:00 PM PST
Where
Upper Columbia Basin forecast zone
Deaths
0 direct, 1 indirect
Reported by
Law Enforcement
Coordinates
47.610, -119.173 (the zone’s center; the record gives no point)

Multiple collisions and slide offs were reported along Interstate 90 in Adams County due to fresh light snow accumulations melting and subsequently freezing to the road surface. A fatal accident was reported from the Ritzville area.

Winter Weather, Spokane Area

When
February 4, 1:00 PM PST to 6:00 PM PST
Where
Spokane Area forecast zone
Reported by
Law Enforcement
Coordinates
47.599, -117.911 (the zone’s center; the record gives no point)

Multiple collisions and slide offs were reported along Interstate 90 in Spokane County due to light fresh snow accumulations melting and re-freezing to the road surface.

Heavy Snow, Upper Columbia Basin

When
February 5, 12:00 AM PST to 8:00 PM PST
Where
Upper Columbia Basin forecast zone
Reported by
COOP Observer
Coordinates
47.610, -119.173 (the zone’s center; the record gives no point)

The COOP observer in Wilbur recorded 5.0 inches of new snow accumulation from this storm.

Heavy Snow, Upper Columbia Basin

When
February 5, 12:00 AM PST to 8:00 PM PST
Where
Upper Columbia Basin forecast zone
Reported by
COOP Observer
Coordinates
47.610, -119.173 (the zone’s center; the record gives no point)

The COOP observer in Ritzville recorded 4.8 inches of new snow accumulation from this storm.

Heavy Snow, Upper Columbia Basin

When
February 5, 12:00 AM PST to 8:00 PM PST
Where
Upper Columbia Basin forecast zone
Reported by
COOP Observer
Coordinates
47.610, -119.173 (the zone’s center; the record gives no point)

The COOP observer in Lind recorded 5.0 inches of new snow accumulation from this storm.

Heavy Snow, Upper Columbia Basin

When
February 5, 12:00 AM PST to 8:00 PM PST
Where
Upper Columbia Basin forecast zone
Reported by
COOP Observer
Coordinates
47.610, -119.173 (the zone’s center; the record gives no point)

The COOP observer in Odessa recorded 5.0 inches of new snow accumulation from this storm.

Heavy Snow, Upper Columbia Basin

When
February 5, 12:00 AM PST to 8:00 PM PST
Where
Upper Columbia Basin forecast zone
Reported by
Trained Spotter
Coordinates
47.610, -119.173 (the zone’s center; the record gives no point)

A weather spotter in Electric City reported 7.0 inches of new snow accumulation from this storm.

Heavy Snow, Upper Columbia Basin

When
February 5, 12:00 AM PST to 8:00 PM PST
Where
Upper Columbia Basin forecast zone
Reported by
Social Media
Coordinates
47.610, -119.173 (the zone’s center; the record gives no point)

A member of the public 1 mile northeast of Electric City reported an estimated 10.0 inches of new snow accumulation from this storm.

Heavy Snow, Upper Columbia Basin

When
February 5, 12:00 AM PST to 8:00 PM PST
Where
Upper Columbia Basin forecast zone
Reported by
CoCoRaHS
Coordinates
47.610, -119.173 (the zone’s center; the record gives no point)

An observer 3 miles southeast of Grand Coulee recorded 5.2 inches of new snow accumulation from this storm.

Heavy Snow, Upper Columbia Basin

When
February 5, 12:00 AM PST to 8:00 PM PST
Where
Upper Columbia Basin forecast zone
Reported by
CoCoRaHS
Coordinates
47.610, -119.173 (the zone’s center; the record gives no point)

An observer in Ritzville recorded 5.0 inches of new snow accumulation from this storm.

Heavy Snow, Washington Palouse

When
February 5, 2:00 AM PST to 8:00 PM PST
Where
Washington Palouse forecast zone
Reported by
COOP Observer
Coordinates
47.261, -117.463 (the zone’s center; the record gives no point)

The COOP observer in Rosalia recorded 4.4 inches of new snow accumulation from this storm.

Heavy Snow, Washington Palouse

When
February 5, 2:00 AM PST to 8:00 PM PST
Where
Washington Palouse forecast zone
Reported by
COOP Observer
Coordinates
47.261, -117.463 (the zone’s center; the record gives no point)

The COOP observer in LaCrosse recorded 4.5 inches of new snow accumulation from this storm.

Heavy Snow, Washington Palouse

When
February 5, 2:00 AM PST to 8:00 PM PST
Where
Washington Palouse forecast zone
Reported by
Social Media
Coordinates
47.261, -117.463 (the zone’s center; the record gives no point)

A member of the public in Colfax reported 4.0 inches of new snow accumulation from this storm.

Heavy Snow, Northeast Blue Mountains

When
February 5, 2:00 AM PST to 4:00 PM PST
Where
Northeast Blue Mountains forecast zone
Reported by
Public
Coordinates
46.312, -117.374 (the zone’s center; the record gives no point)

The Bluewood ski resort reported 17 inches of new snow accumulation from this storm.

Heavy Snow, Northeast Blue Mountains

When
February 5, 2:00 AM PST to 4:00 PM PST
Where
Northeast Blue Mountains forecast zone
Reported by
Public
Coordinates
46.312, -117.374 (the zone’s center; the record gives no point)

A member of the public at the Spruce Springs Campground reported 10 inches of new snow accumulation from this storm.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Winter Storm, Upper Columbia Basin2020-02-04Vehicle/Towed TrailerIndirect

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2020Every state in 2020This day in weather historyWarnings in Washington, February 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 878823, 878824, 878825, 878826, 878827, 878828, 878829, 878830, 878831, 878832, 878833, 878834, 878835, 878846, 878847.